Texas, 2009

Hail and Damaging Wind in Texas, June 7, 2009

June 7, 2009 · NWS OUN · 5 events in 2 counties and zones

A dry line set up over parts of western north Texas on the afternoon of the 7th, with thunderstorms developing by early evening. Marginally severe hail was reported over Foard and Hardeman counties, with more significant severe winds reported over Foard county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dry line set up over parts of western north Texas on the afternoon of the 7th, with thunderstorms developing by early evening. Marginally severe hail was reported over Foard and Hardeman counties, with more significant severe winds reported over Foard county. Widespread damage was reported in the Crowell area, where several grain bins were destroyed, as well as numerous trees and power lines downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 1:10 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 7, 1:10 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT SUN JUN 7 2009

.DISCUSSION...
A COLD FRONT THAT WILL ARRIVE IN NORTHWEST OKLAHOMA EARLY MONDAY
WILL AFFECT WEATHER NEARLY ALL WEEK. IN THE MEANTIME A DRY LINE
MOVING INTO WEST CENTRAL AND NORTHWEST OKLAHOMA MAY BECOME A FOCUS
FOR THUNDERSTORMS THIS EVENING WHEN THE PROXIMITY OF AN UPPER-
LEVEL TROUGH BRINGS MORE FAVORABLE LAPSE RATES. LOW POPS EXIST FOR
PART OF NORTHERN OKLAHOMA TONIGHT FOR THIS. MOST OF THE WEEK A
LARGE-SCALE UPPER TROUGH WILL KEEP FAST SOUTHWEST FLOW OVER THE
SOUTHERN PLAINS WITH THE PROBABILITY OF WEAK AND EMBEDDED SMALLER
WAVES. EFFECTIVE WEATHER WILL BE MADE BY THE COINCIDENCE OF THESE
FEATURES AND THE FRONT THAT IS EXPECTED TO MOVE BACK AND FORTH
ACROSS OKLAHOMA. ALL OF THIS WILL BE TEMPERATED AT TIMES BY STRONG
TEMPERATURES IN THE MID-LEVELS. THE CURRENT IDEA IS THAT THE COLD
FRONT MONDAY WILL DO LITTLE TO GENERATE SHOWERS UNDERNEATH A
STRONG INVERSION UNTIL THE EVENING. BY THIS TIME THE FRONT IS
EXPECTED TO BE IN SOUTHEAST OKLAHOMA WHERE THE BEST CHANCE FOR
THUNDERSTORMS WILL OCCUR. THE FRONT WILL MOVE NORTH INTO THE
NORTHERN HALF OF OKLAHOMA TUESDAY. BY TUESDAY NIGHT UPPER FLOW AND
A LOWER-LEVEL JET WILL BE CONDUCIVE FOR SHOWERS AND THUNDERSTORMS
OVER A LARGER AREA. THE PASSAGE OF AN UPPER LEVEL TROUGH IN THE
POLAR WESTERLIES IS EXPECTED TO PUSH A COLD FRONT INTO OKLAHOMA
WEDNESDAY WHEN THUNDERSTORM CHANCES WILL AGAIN BE ENHANCED. THE
FRONTAL ZONE WILL LIKELY LINGER THURSDAY AND FRIDAY. THE ACTIVE
SOUTHWEST FLOW ALOFT IS EXPECTED TO PERSIST INTO THE WEEKEND.
THERE ARE THUNDERSTORM CHANCES EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  91  70  92 /  10  10  30  20
HOBART OK         68  93  69  95 /  10  10  20  20
WICHITA FALLS TX  70  97  72  97 /  10  10  20  10
GAGE OK           55  88  62  88 /  10  10  20  20
PONCA CITY OK     68  89  70  88 /  10  10  30  30
DURANT OK         70  91  72  92 /  10  10  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Jun 7, 4:47 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT SUN JUN 7 2009

OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
547 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE PORTION OF OKLAHOMA NORTH OF A LINE
FROM CHEYENNE...TO CLINTON...TO KINGFISHER...TO STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 4 AM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL AROUND TWO INCHES IN DIAMETER.

DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...PRIMARILY
DURING THE EVENING...BUT POSSIBLY CONTINUING OVERNIGHT.

DISCUSSION...
GULF MOISTURE WILL REMAIN SOMEWHAT SHALLOW TO THE EAST OF THE
DRYLINE THIS EVENING. AN UPPER LEVEL DISTURBANCE BRINGING SOME MID
LEVEL COOLING TO NORTHWEST OKLAHOMA...COMBINED WITH CONVERGENCE
ALONG A DRYLINE...WILL BE SUFFICIENT FOR ISOLATED THUNDERSTORMS TO
DEVELOP IN THE SLIGHT RISK AREA. ALTHOUGH CLOUD BASES WILL BE VERY
HIGH ABOVE THE GROUND...STRONG INSTABILITY ABOVE CLOUD BASE...AND
MODERATE WIND SHEAR...WILL ALLOW MATURE STORMS TO BECOME
SUPERCELLS...WITH THE MAIN THREAT BEING LARGE HAIL...AND THE
SECONDARY THREAT... DAMAGING WINDS. THE THREAT OF TORNADOES WILL BE
VERY LOW.

FARTHER SOUTH...IT IS UNLIKELY THAT STORMS WILL FORM.  HOWEVER...
IF STORMS CAN DEVELOP THE RISK OF SEVERE WEATHER WILL EXTEND
SOUTHWARD.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ON MONDAY...A COLD FRONT WILL STALL IN SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH
OF A LINE FROM SEMINOLE TO LAWTON...AND EAST OF A LINE FROM LAWTON
TO ARCHER CITY. STRONG HEATING WILL BE REQUIRED TO OVERCOME THE
CAP...SO THUNDERSTORMS ARE EXPECTED TO BEGIN EARLY MONDAY
EVENING...AND THEN EXPAND IN COVERAGE WHEN A LOW LEVEL JET CREATES
GREATER LIFT NORTH OF THE FRONT MONDAY NIGHT. MODERATE INSTABILITY
AND STRONG WIND SHEAR WILL ALLOW FOR A FEW SUPERCELLS WITH LARGE
HAIL.

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN...CENTRAL...AND NORTHERN OKLAHOMA. THE FRONT WILL LIFT
TOWARD NORTHERN OKLAHOMA...WITH A DRYLINE FORMING IN WESTERN
OKLAHOMA. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE IN THE
DAY...POTENTIALLY FOLLOWED BY A LARGE COMPLEX OF STORMS MOVING
SOUTHEAST ALONG THE FRONT. IN THE SECOND HALF OF THE WEEK...THE
FRONTAL BOUNDARY WILL REMAIN NEAR OKLAHOMA AND NORTH TEXAS...BENEATH
AN ACTIVE SOUTHERN BRANCH OF THE JET STREAM. THIS WILL MAINTAIN A
CHANCE OF THUNDERSTORMS EACH DAY.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS ON MONDAY AND TUESDAY MAY PRODUCE LOCALLY HEAVY RAIN
AND FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM MONDAY.

In the hours before

Special weather statement, Jun 7, 3:04 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT SUN JUN 7 2009

OKZ004-005-072130-
HARPER OK-WOODS OK-
404 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SELMAN AT 405 PM CDT...MOVING
NORTHEAST AT 45 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

24
Local storm report, Jun 7, 3:47 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     2 WSW WOODWARD          36.42N 99.42W
06/07/2009  M58 MPH          WOODWARD           OK   MESONET

&&

TY
Special weather statement, Jun 7, 3:49 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CDT SUN JUN 7 2009

OKZ004-005-009-010-072215-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
449 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF ALABASTER
CAVERNS STATE PARK AT 447 PM CDT...MOVING NORTHEAST AT 45 MPH. OTHER
SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS MUCH OF FAR
NORTHWESTERN OKLAHOMA.

ALTHOUGH MOST OF THE STORMS WERE RELATIVELY WEAK ACCORDING TO
RADAR... CONDITIONS ARE FAVORABLE FOR VERY STRONG DOWNDRAFTS AND
VERY STRONG WINDS... POSSIBLY EXCEEDING 50 MPH... WITH ANY OF THE
SHOWERS OR THUNDERSTORMS.

PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES...INCLUDING
THE CITY OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Jun 7, 4:52 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT SUN JUN 7 2009

TXZ083-084-072315-
HARDEMAN TX-FOARD TX-
552 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF COPPER BREAKS
STATE PARK AT 551 PM CDT...MOVING NORTHEAST AT 40 MPH. HAIL TO THE
SIZE OF DIMES AND WIND GUSTS TO 55 MPH ARE LIKELY.

PEOPLE IN FOARD AND HARDEMAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Altus AFB radar (KFDR), 81 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Foard

When
June 7, 5:20 PM CST to 5:25 PM CST
Where
Foard County, Crowell
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.980, -99.720

Significant damage was reported to a coop on the south side of Crowell on Highway 6 Two 15,000 bushel grain bins were destroyed and the roofs of four other bins were completely removed. The side of a 290,000 bushel bin was also caved in. The debris was strewn across Highway 6 on the south side of town. Several roofs were removed from structures surrounding the courthouse, which also reported broken windows. A few residences also reported minor roof damage. Many trees were uprooted and large power poles were knocked down. Power lines were downed across of Highway 70, and numerous signs were damaged. Monetary damage estimates were not available.

Hail, Foard

When
June 7, 5:35 PM CST
Where
Foard County, 14 mi SW of Crowell
Measured
0.75 in hail
Reported by
Public
Coordinates
33.837, -99.893

Hail, Foard

When
June 7, 5:56 PM CST
Where
Foard County, 8 mi SSE of Crowell
Measured
0.88 in hail
Reported by
Public
Coordinates
33.873, -99.667

Forty to fifty mile per hour winds were also reported.

Hail, Wilbarger

When
June 7, 6:19 PM CST
Where
Wilbarger County, 3 mi W of Lockett
Measured
0.75 in hail
Reported by
Public
Coordinates
34.080, -99.422

Hail, Wilbarger

When
June 7, 6:43 PM CST
Where
Wilbarger County, 11 mi WSW of Grayback
Measured
0.75 in hail
Reported by
Public
Coordinates
33.929, -99.347

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181193, 181194, 181195, 181196, 181197.